← Return to Tips on minimising withdrawal symptoms from Effexor (aka Venlafaxine)

Discussion
Comment receiving replies
@coloradogirl

So, I just finished this process with Zoloft (sertraline) and here are some things that worked for me. Your mileage may vary, but hopefully these are low risk for you to try.

1) You may need to ask your doctor for a slower tapering program than other patients. Some people are just more sensitive to dosage changes. Be aware that symptoms will get better, then may reappear each time you taper. AAFMA (practice group of family physicians) says that the symptoms typically last 1-2 weeks and as long as 4 weeks, so I just kept reminding myself that it was temporary.
2) Be watchful for things that make your symptoms worse. For example, caffeine seems to trigger the brain zaps for me (still, even after being off for several weeks), so I cut back my caffeine intake. I didn’t give it up completely (because I still need to function), but cut back on how much real coffee I was drinking, mixed decaf with regular, and switched to tea sometimes. In the end, I probably cut my daily caffeine intake in half, and it did help quite a lot.
3) Ibuprofen or other pain reliever can help with the flu-like body aches.
4) Benadryl helped with the brain zaps.
5) Exercise helped with both. Even if I wasn’t up to a run, a few blocks of walking would settle down the symptoms for a while at least. (Then, when they come back, just take another walk. We took a lot of walks for a while there).
6) Get enough sleep. As I came down off the meds, my normal sleeping patterns returned, which was great, but it did mean that I needed to plan time to let my body rest.
7) Pay attention to your diet. Your brain uses carbs to make seratonin, so now is not the time to go on the Atkins diet. Eat well and make sure you’re getting enough healthy carbs. You may crave sweets; I certainly did. I tried to counteract this by having bananas, graham crackers, and other healthy things I could snack on instead of sticking my head in a birthday cake like I seemed to want.

No lie – it’s a painful process, but this did really help make it easier. Also, at a certain point, when I was down the below the normal starter dose, I just ripped off the bandaid and went to zero. At that point, it felt like each taper was just prolonging the suffering. Don’t just go cold turkey from your current dose, though, as that can be dangerous. Also, don’t add any supplements or substitutes for the SSRI without talking to your doctor first (also dangerous).

And of course, watch for the return of depression / anxiety type symptoms. For a while it was hard to tell whether I was tired because of the change in meds or because my depression was returning. I figured as long as I felt okay enough to function and wasn’t thinking about being harmful to myself or anyone else, I could play it out and see. It turned out to be the meds and on the other side, I can see that I was more worried about it than I needed to be.

I wish you the best of luck and a healthy life.

Mardee

Jump to this post


Replies to "So, I just finished this process with Zoloft (sertraline) and here are some things that worked..."

hi…I've taken effexor for long periods of time twice in my life now. the withdrawal can be awful for sure, but the drug saved my life so it was worth it for me. anyway, the first time i got off of it, my doctor prescribed prozac for me to start taking during my last month of effexor. it totally worked and i had hardly any withdrawal symptoms. after a month or two off of the effexor, i was taken off of prozac which does not cause withdrawal symptoms. might be something to consider!

THANKS

cONGRATS TO YOU

@charleyxx
I feel pretty much the same way you do about the Effexor.
After all I have read, I really don't know what I want to do.

Ronnie (GRANDMAr)

Also…in regard to doctors not warning of the side effects of effexor…my doctor 100% was honest with me about the potential side effects while taking Effexor and the difficulty most people have when stopping the medication. at that point i had tried 5 different anti-depressants over the course of 9 months and NONE of them were working and i was in the darkest place in my life. effexor was a last resort and it was 100% worth it for me. i think it is a slippery slope to tell people not to take a specific drug because of personal bad experiences with it, when the truth is the reason it's been around for so long is that it actually does help a lot of people. 10 years after I got off of effexor the first time, i was hit with another depression, this time even more severe than before. i tried EVERYTHING to get better before turning to effexor again. Yoga, exercise, acupuncture, cupping, cryotherapy, meditation, a vegan diet, a paleo diet…literally everything. I was taking well-butrin and increased my dose of that as well. absolutely nothing worked and i was sinking deeper and deeper into a black hole so i asked my doctor to prescribe effexor, and within 1 week, the depression started lifting. i know for me personally, all the brain zaps and confusion and night sweats (UGH THE NIGHT SWEATS!!!) and anger and irritability i dealt with for a few weeks when stopping the medication were 100% worth it because it quite literally saved my life. i am in no way disregarding people's horrible experiences with the drug as i know they are VERY common. i just wanted to tell a different side of the story. that being said, the suggestions in coloradogirl's post are really really good. Advil and a LOT of exercise and eating right definitely helped me feel better during withdrawal. all i wanted to do was lay on the couch with a box of doughnuts and a large pizza (and maybe some french fries and ice cream too) but the days i worked out and ate right were infinitely better than the others. good luck to everyone!

@charleyxx
About the Prozac, Thank you! I will definitely ask my doc about doing that when I get to that point. I’m still early stages. Ive been on Effexor for 15 years. 225mg. 75 in the morning & 150mg late afternoon. My doc started tapering me off with the morning dose by cutting it in half for 2 days a week and then every 3 weeks addiing another day at 37.5. It’s been pretty smooth so far. Fatigue, sleepiness, headaches, some dizziness, foggy brain- but most of the time it’s ok. I’m worried the worst withdrawal will happen when I get down to the lowest doses.

@charleyxx
Effexor definitely helped me when I needed it but I don’t need it anymore. How much were you taking?

1 pill High dose Began with 150 mg I think I am tapering off I do NOT like feeling' addicted to anything !!

How long did it take to get off Effexor Most folks have very unpleasant side effects

Each of us has our own journey For me these meds are ; toxic ' to my system Also Xanax made me very sick after not taking for 2-3 days NO warnings for many of us . I Wound up in ER with 300 BP- vomiting and horrid headache MD thought I might have a stroke at age 75 Each persons brain is unique

@danalee5
Hi
May I ask HOW you know you no longer need the Effexor? My doctor said the same thing to me many years ago and she way wrong.
Ronnie (GRANDMAr)

I started taking it when I found out that my alcoholic husband was having an affair and completely ruined us financially. He got fired at the same time. I had to work so hard to get us out of debt and keep our house. It was a very rough time that got rougher when he died of cyrrhosis.
It is 7 years since then and I am married to a wonderful man and am retired. We have a great active life. I felt like I was ready to come off of it. If it turns out, I have to take something, then I will but it will be a much smaller dose and something other than Effexor.